First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Adonis Poisoning?

Adonis is also known as summer pheasant’s eye or Adonis aestivalis. This ornamental plant has since become a weed that is growing rampant in cultivated areas. The toxins can cause cardiac arrhythmias which can be fatal. Sometimes this weed can become mixed up in the hay, and it is still as potent then as it is when growing wild. Although there have not been a lot of poisonings to date from this ornamental plant, it has now spread to take over pastures and roadside verges, and the number of incidents are increasing.

Adonis poisoning affects your horse through potent toxins in both the leaves and the flower and can cause death by affecting the cardiovascular system.

Book First Walk Free!

Symptoms of Adonis Poisoning in Horses

  • Adonis affects the cardiovascular system causing the heart stress which becomes apparent by an increased or abnormal heartbeat and your horse suffering with difficulty in breathing
  • Hemorrhagic enteritis which is a challenging condition with dire consequences, immediate veterinary is required 
  • Sudden and often unexplained death with your horse succumbing just hours after eating a lethal dose
  • Loss of appetite
  • Weakness 
  • Lethargy  
  • Profuse sweating
  • Cold extremities 
  • Severe abdominal pain and colic like symptoms 
  • Diarrhea

Types  

  • Adonis aestivalis is part of the Ranunculaceae family of plants 
  • The plants are attractive and ornamental, and well used in well-kept gardens; don’t be tempted to use them around pastures or road siding as a hungry horse will stretch further than you realize to grab extra feed if it is hungry
  • There are many varieties of ranunculaceae
  • They usually have attractive small daisy or buttercup type flowers 
  • It is usually unpalatable but your horse will eat it if hungry

Causes of Adonis Poisoning in Horses

  • The toxin in Adonis or summer pheasant’s eye is cardiac glycoside which is the main toxin that causes your horse to be poisoned 
  • The clinical signs rarely exceed 24 hours before demise
  • It can be fast acting if your horse has ingested a fatal dose 
  • In some situations, your horse may just be found in the paddock, having passed away due to this toxin 
  • Prior to death, a variety of cardiac arrhythmias and blockages to the heart may occur 
  • Colic and diarrhea can be seen in your horse

Diagnosis of Adonis Poisoning in Horses

Careful observation of your horse is well rewarded, as many toxic poisonings can be resolved if the condition is diagnosed in the early stages and treatment begins immediately. Some plants will have a rapid effect on your horse, especially if a lot of the plant has been ingested and this is especially true for Adonis poisoning. Knowing your horse, and noticing any strange behavior he presents may be the difference between a positive outcome or otherwise. Call your veterinarian to examine your horse, and check the pasture where your horse has been grazing so he will be able to identify the toxin he is dealing with.  The veterinarian will most likely want to analyse fecal matter and urine, as well as do blood tests if time permits, in addition to observing clinical signs.

While you wait for the veterinarian visit, remove your horse from the paddock immediately to a stall or tie him up in a safe area. Some plants can be quite addictive and even a sick horse will still try to consume the plant. Several toxic plants provide similar symptoms, but the treatments can vary depending on the toxin, so it is important to know what your horse ate so that the equine specialist can help him. If you see a plant that looks out of place, and you don’t know what it is, dig it up and your veterinarian will be able to analysis it.

Treatment of Adonis Poisoning in Horses

Prevention is the best way to deal with this issue. With poisonings from toxic plants, it often is an accumulation of the plants toxin before any changes are noticed, and by that time a lot of the damage to your horse has been done. Adonis contains cardiac glycosides and are a member of the ranunculi family, so they are a pretty plant used to decorate gardens and roadsides.  Always check where your horse is grazing as these plants are dangerous to the health of your equine friend. In fact, it is a good habit to walk around the pasture to ensure noxious weeds are not taking hold. Your horse will eat just about anything if it is hungry, and sometimes even unpalatable toxic plants will be eaten, just to fill that hunger gap. If you become familiar with the plants in your area, you will immediately notice these nasty plants growing in your pasture. By removing them instantly either by hand or herbicides you will be able to stay on top of the weeds.

If your horse suffers poisoning from Adonis, especially a large dose, there is no vaccination, or medication available yet but if it is caught in time sometimes flushing it out of your horse’s stomach may be effective, so call your veterinarian immediately. The veterinarian will provide supportive therapy if needed, such as subcutaneous fluids to counteract the effects of diarrhea, and medication to relieve cramping and gastrointestinal disturbance.

Recovery of Adonis Poisoning in Horses

With Adonis poisoning it is better to avoid having your horse go through the pain of this situation. Research is still ongoing to try to find out more about effective treatments, but at present there is no easy cure for poisoning. Prevention is by far the most effective method, and this involves having a management system in place to identify and eradicate all toxic growth.

Promoting lush healthy pasture and restricting grazing so your horse doesn’t graze it down to the bare earth will help. Weeds are opportunists, where there is a bald patch in a field, they arrive out of nowhere to try and get a foothold. Pasture management is a vital part of caring for your horse. It is easier to keep your horse healthy than to suffer the heartbreak of fighting against poisoning effects and lengthy recovery care.